Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 36, NWS Tucson, AZ

July 9, 2015Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 9, 2015, 6:26 PM MST for Pinal County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2015, 6:26 PM MST (01:26 UTC)
Expired
Jul 9, 2015, 7:00 PM MST
In force
34 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 81 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2015-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2015-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
2516 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

302 
WUUS55 KTWC 100126
SVRTWC
AZC021-100200-
/O.NEW.KTWC.SV.W.0036.150710T0126Z-150710T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
626 PM MST THU JUL 9 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PINAL COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 700 PM MST

* AT 625 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED OVER RED ROCK...AND MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RED ROCK INCLUDING INTERSTATE 10 NORTH OF MARANA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3285 11122 3265 11097 3251 11124 3251 11135
      3257 11145
TIME...MOT...LOC 0125Z 223DEG 20KT 3257 11131 

$$

CERNIGLIA
2 follow-up statements
060 
WWUS55 KTWC 100145
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
645 PM MST THU JUL 9 2015

AZC021-100200-
/O.CON.KTWC.SV.W.0036.000000T0000Z-150710T0200Z/
PINAL AZ-
645 PM MST THU JUL 9 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MST
FOR SOUTH CENTRAL PINAL COUNTY...

AT 642 PM MST...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 
MPH. THIS STORM WAS LOCATED NEAR RED ROCK AND WAS MOVING TO THE 
NORTHEAST AT 30 MPH TOWARD HIGHWAY 79 NORTHWEST OF ORACLE JUNCTION. 
BLOWING DUST IS POSSIBLE IN ADVANCE OF THE STORM AS WELL AS 
HEAVY RAIN DIRECTLY UNDER THE STORM.  

LOCATIONS IMPACTED INCLUDE...
RED ROCK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3285 11122 3265 11097 3251 11124 3251 11135
      3257 11145
TIME...MOT...LOC 0142Z 223DEG 20KT 3264 11124 

$$

CERNIGLIA
102 
WWUS55 KTWC 100156
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
656 PM MST THU JUL 9 2015

AZC021-100206-
/O.EXP.KTWC.SV.W.0036.000000T0000Z-150710T0200Z/
PINAL AZ-
656 PM MST THU JUL 9 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PINAL COUNTY
WILL EXPIRE AT 700 PM MST...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

LAT...LON 3285 11122 3265 11097 3251 11124 3251 11135
      3257 11145
TIME...MOT...LOC 0150Z 223DEG 20KT 3264 11124 

$$

CERNIGLIA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:25 PM MST, 4 hours 1 minute earlier.

Area forecast discussion, Jul 9, 2:25 PM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST THU JUL 9 2015

.SYNOPSIS...THUNDERSTORMS WILL SHIFT EASTWARD TONIGHT ACROSS
SOUTHEAST ARIZONA..THEN DRIER AIR FROM THE WEST SHOULD KEEP STORMS
MAINLY EAST OF TUCSON AGAIN FRIDAY. AN INCREASE IN SHOWERS AND
THUNDERSTORMS SHOULD OCCUR LATER THIS WEEKEND AND EARLY NEXT WEEK AS
A MOIST SOUTHERLY FLOW RETURNS TO THE AREA.

&&

.DISCUSSION...MODERATE FLOW THROUGHOUT LOWER/MID COLUMN HAS LED TO
QUICK MOVING THUNDERSTORMS THAT HAVE PRODUCED GUSTY WINDS BUT ONLY
MODEST RAIN AMOUNTS DUE TO THEIR QUICK MOVEMENT.  WHILE MOST OF THE
STORM ACTIVITY HAS BEEN IN GRAHAM...GREENLEE AND NRN COCHISE
COUNTY...SATELLITE PIX INDICATE CONVECTIVE INITIATION OCCURRING
FARTHER WEST. THIS HAS BEEN ADVERTISED BY SHORT RANGE MODELS. SO
TUCSON COULD YET SEE A STRAY STORM OR TWO INTO EARLY EVENING...BUT
BETTER CHANCE WILL REMAIN TO THE EAST.

UPPER LOW OVER CENTRAL CALIFORNIA CONTINUES TO MOVE EAST INTO
NEVADA.  SATELLITE INDICATES A SMALL DRY SLOT ENTERING WRN PIMA
COUNTY BUT A JET STREAK IS RIGHT ON ITS HEELS MOVING INTO UPPER BAJA
AT THIS TIME. IMPETUS FROM JET STREAK SHOULD GIVE A BOOST TO
ACTIVITY THIS EVENING AND HELP SUSTAIN THUNDERSTORMS AFTER
SUNSET...AGAIN ESPECIALLY EAST OF TUCSON.

THE SETUP FOR FRIDAY WILL BE SIMILAR TO TODAY EXCEPT THUNDERSTORMS
MAY BE SLIGHTLY FARTHER EAST...ALTHOUGH STILL CANNOT ABSOLUTELY RULE
OUT AN AFTERNOON STORM AS FAR WEST AS TUCSON.

THE UPPER RIDGE WHICH HAS BEEN FLATTENED BY THE UNSEASONABLY STRONG
UPPER LOW WILL BUILD BACK NORTHWESTWARD BY THIS WEEKEND AND BECOME
CENTERED IN THE NM/TX AREA.  THIS WILL RESULT IN A SOUTH OR SE FLOW
WHICH SHOULD ENCOURAGE MONSOONAL MOISTURE BACK INTO SE AZ FOR THIS
WEEKEND AND INTO NEXT WEEK.  MORE TYPICAL SLOW MOVING THUNDERSTORMS
WITH POCKETS OF HEAVY RAIN ARE EXPECTED THEN.  MODELS CONTINUE TO
INDICATE THE DEVELOPMENT OF A TROPICAL SYSTEM WHICH WOULD TRACK
WESTWARD WELL SOUTH OF THE BAJA PENINSULA LATE NEXT WEEK...BUT IT IS
UNCLEAR AS YET IF A BIT OF THAT MOISTURE WILL BE PULLED NORTHWARD TO
ENHANCE OUR RAIN CHANCES A WEEK FROM NOW.

SLIGHTLY BELOW NORMAL HIGH TEMPERATURES WILL CONTINUE FOR THE NEXT
COUPLE DAYS...BUT AS THE HIGH BUILDS EARLY NEXT WEEK...EXPECT WARMER
TEMPERATURES WHERE STORMS FAIL TO MATERIALIZE...AND LOWER DESERTS
COULD WARM INTO THE 105 DEGREE TERRITORY.

&&

.AVIATION...VALID THRU 11/00Z.
SCT -SHRA/-TSRA GENERALLY E TO NE OF KTUS TONIGHT WITH ISOLD
-TSRA S AND W ENDING BY 10/03Z. GUSTS TO 40 KTS PSBL NEAR
-TSRA.  EXPECT SCT CLOUDS 6-10K FT AGL WITH HIGHER LAYERS MAINLY
FROM KTUS EWD GRADUALLY CLEARING FROM THE WEST THRU OVERNIGHT
...THEN ISOLD -SHRA/-TSRA MAINLY EAST OF KTUS/KOLS FRIDAY AFTN.
SLY/SWLY WINDS AT 12-16 KTS AND GUSTS TO AROUND 25 KTS TIL
10/03Z...THEN LESS THAN 12 KTS OVERNIGHT BEFORE INCREASING AGAIN BY
11/18Z. PATCHY BLDU IS POSSIBLE NORTH AND WEST OF KTUS TIL 10/03Z.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED
MAINLY FROM TUCSON EASTWARD THROUGH FRIDAY. BRIEF DOWNPOURS GUSTY
WINDS OF 40-45 MPH WILL ACCOMPANY THE STRONGER THUNDERSTORMS. AN
INCREASE IN THUNDERSTORM COVERAGE SHOULD OCCUR SATURDAY OR SUNDAY
INTO EARLY NEXT WEEK. DAYTIME TEMPERATURES WILL BE NEAR TO A FEW
DEGREES BELOW NORMAL INTO THIS WEEKEND...BUT SOME WARMING IS
FORECAST NEXT WEEK. TERRAIN DRIVEN WINDS GENERALLY LESS THAN 15 MPH
WILL PREVAIL...WITH THE EXCEPTION OF SOME AFTERNOON BREEZINESS FROM
THE SOUTHWEST THROUGH FRIDAY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DROZD/FRENCH

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 9, 4:01 PM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
401 PM MST THU JUL 9 2015

AZZ504>506-514-100000-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-
401 PM MST THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL AND NORTH
CENTRAL PIMA COUNTIES UNTIL 500 PM MST...

AT 400 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MARANA...MOVING NORTHEAST AT 15 MPH.

REDUCED VISIBILITIES DUE TO BLOWING DUST AND WINDS IN EXCESS OF 45
MPH WILL BE POSSIBLE WITH THIS STORM...FOLLOWED BY LOCALLY HEAVY
RAINFALL.

LOCATIONS IMPACTED INCLUDE...
ORO VALLEY...MARANA...AVRA VALLEY...TORTOLITA...SADDLEBROOKE...
CATALINA...ORACLE JUNCTION...RED ROCK...BIOSPHERE 2...PICTURE ROCKS
AND DOVE MOUNTAIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3232 11124 3242 11148 3269 11128 3257 11075
TIME...MOT...LOC 2300Z 234DEG 14KT 3244 11120

MEYER
Special weather statement, Jul 9, 5:03 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
503 PM MST THU JUL 9 2015

AZZ505-506-100045-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
503 PM MST THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PINAL COUNTY UNTIL 545 PM
MST...

AT 501 PM MST...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS 5 TO 15 MILES NORTHWEST OF ORACLE...MOVING NORTHEAST
AT 35 MPH.

REDUCED VISIBILITIES DUE TO BLOWING DUST AND WIND GUSTS UP TO 50 MPH
WILL BE POSSIBLE WITH THESE STORMS...FOLLOWED BY HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
HAYDEN...WINKELMAN...KEARNY...ORACLE...ARAVAIPA CREEK PRESERVE...
KELVIN AND DUDLEYVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3314 11088 3299 11078 3299 11076 3300 11076
      3304 11072 3307 11072 3308 11071 3308 11069
      3309 11069 3303 11045 3259 11081 3271 11112
      3313 11112 3318 11105
TIME...MOT...LOC 0001Z 221DEG 35KT 3273 11087

MEYER
Local storm report, Jul 9, 5:14 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
514 PM MST THU JUL 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     4 SSW AVRA VALLEY       32.38N 111.35W
07/09/2015                   PIMA               AZ   PUBLIC

            TREE HOUSE DAMAGED.

0410 PM     TSTM WND DMG     MARANA                  32.41N 111.17W
07/09/2015                   PIMA               AZ   LAW ENFORCEMENT

            TREES DOWN ACROSS I-10 NEAR MARANA

0415 PM     TSTM WND DMG     MARANA                  32.41N 111.17W
07/09/2015                   PIMA               AZ   LAW ENFORCEMENT

            POWER POLES DOWN ACROSS WENTZ RD... BETWEEN MARANA RD
            AND SANDERS RD... AND ON MARANA RD BETWEEN SANDERS RD
            AND WENTZ RD...

&&

EVENT NUMBER TWC1500048
EVENT NUMBER TWC1500049
EVENT NUMBER TWC1500050

CERNIGLIA
Local storm report, Jul 9, 5:17 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
517 PM MST THU JUL 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     MARANA                  32.41N 111.17W
07/09/2015                   PIMA               AZ   BROADCAST MEDIA

            91 CUSTOMERS WITHOUT POWER IN MARANA

&&

EVENT NUMBER TWC1500051

CERNIGLIA
Local storm report, Jul 9, 5:33 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
533 PM MST THU JUL 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     MARANA                  32.41N 111.17W
07/09/2015                   PIMA               AZ   LAW ENFORCEMENT

            DEAD TREE FELL ON MOBILE HOME NEAR INTERSECTION OF
            MOORE RD AND SANDERS RD.

&&

EVENT NUMBER TWC1500052

CERNIGLIA

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:03 PM MSTSpecial Weather StatementTWCPinal42 min
Jul 9, 7:28 PM MSTSpecial Weather StatementTWCPinal17 min
Jul 10, 10:04 AM MSTSpecial Weather StatementTWC26 min
Jul 10, 11:18 AM MSTSpecial Weather StatementTWCGreenlee27 min
Jul 10, 2:21 PM MSTSpecial Weather StatementTWCGreenlee24 min
Jul 10, 2:38 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee52 min
Jul 10, 3:00 PM MSTSpecial Weather StatementTWCGreenlee45 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.